Illinois, 2024

Winter Weather in Illinois, April 2 to 3, 2024

April 2 to 3, 2024 · NWS DVN · 3 events in 3 counties and zones

A strong system brought a mix of heavy rain, snow, and strong winds to all of eastern Iowa, northwest Illinois and northeast Missouri on the days of April 1- 3, 2024. Precipitation began as all rain during the morning of April 2nd, but quickly changed to a moderate to heavy snow by early afternoon as colder air moved into the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong system brought a mix of heavy rain, snow, and strong winds to all of eastern Iowa, northwest Illinois and northeast Missouri on the days of April 1- 3, 2024. Precipitation began as all rain during the morning of April 2nd, but quickly changed to a moderate to heavy snow by early afternoon as colder air moved into the area. Snow amounts between 2-4 inches were observed across portions of eastern Iowa, with widespread rainfall amounts of 1-3 inches.

Areas of light to moderate snow and rain continued into April 3rd, with snowfall totals around 3-5 inches mainly along and north of Highway 30 in eastern Iowa and northwest Illinois. A snowfall amount of 6.8 inches was observed in eastern Dubuque county. In addition, strong northwest winds accompanied the system on April 3rd. Maximum wind gusts around 35-45 MPH were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 11:34 AM CST, 1 hour 49 minutes earlier. Its key messages:

  • A brief shot of winter with some snow accumulation Tuesday night into Wednesday.
  • Winds may gust up to 45 mph on Wednesday.
  • Active weather pattern will continue well into next week.
Area forecast discussion, Apr 2, 11:34 AM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1234 PM CDT Tue Apr 2 2024

.KEY MESSAGES...

- A brief shot of winter with some snow accumulation Tuesday
  night into Wednesday.

- Winds may gust up to 45 mph on Wednesday.

- Active weather pattern will continue well into next week.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 314 AM CDT Tue Apr 2 2024

Areal coverage of rain is expanding again as the deformation zone
develops across eastern Iowa. The overall areal coverage of rain
will continue to expand through the morning hours.

By late morning wet-bulb zero temperatures at 0.5 km drop just below
freezing. This should allow a rain/snow mix to develop in the
highway 20 corridor west of Dubuque that slowly expands south and
east to highway 30 through late afternoon.

HREF snow probabilities for 1 hour snowfall rates of 1 inch or
greater are only 10-20 percent indicating any snow will melt on
contact with the ground. Currently road temperatures are well above
freezing and will likely remain that way through the day. The net
result is the snow will likely melt on contact during the daylight
hours.

Tonight gets more interesting.

The atmospheric column slowly cools. Wet bulb zero temperatures drop
well below freezing at 0.5 km with surface wet-bulb temperatures
dropping to freezing, indicating a complete change over to all snow
will occur.

HREF 1 hour snowfall probabilities are less than 10 percent for
rates of an inch or more. Thus until the ground and road
temperatures cool to freezing, the snow will continue to melt on
contact. An educated guess is that ground and road temperatures will
probably reach freezing some point after midnight. Thus the midnight
to 7 AM time frame would be the most likely period for any snowfall
accumulation on grassy and elevated surfaces.

Based on the current forecast, snowfall amounts late tonight should
range from a dusting in most places to near an inch north of highway
30.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 314 AM CDT Tue Apr 2 2024

Wednesday through Thursday
Assessment...high confidence on colder than normal temperatures
with some snow.

Wednesday will be a very windy and raw day. Light snow or snow
showers will persist through the daytime hours. Winds gusts up
to 45 mph will be possible during the day as the departing storm
system strengthens over the Great Lakes.

Snow accumulation on grassy and elevated surfaces will be determined
by the snowfall rate since the ground is warm. HREF 1 hour
probability snowfall rates are currently under 5 percent on
Wednesday so there is a high probability that the snow will melt on
contact once ground and road temperatures rise above freezing.

Right now from sunrise until about mid-morning on Wednesday the
potential is there for snowfall amounts ranging from a dusting to
near 1 inch.

Total snowfall accumulations on grassy and elevated surfaces for
this entire event currently looks to be 1-2 inches north of highway
30 with less than an inch from I-80 on south.

The snow will quickly end from west to east Wednesday night with
some light snow lingering in the far east and northeast areas late
Wednesday night into Thursday morning.

Thursday night through Saturday
Assessment...high confidence on dry conditions

The model consensus has dry conditions Thursday night through
Saturday with temperatures slowly warming back to near normal.

Saturday night through Monday
Assessment...medium confidence on precipitation timing

The model consensus has precipitation through the period but each
deterministic model is different on the timing. The ensembles from
the global models show a near continuous chance for rain through the
period and are likely driving the overall model consensus.

A small part of the timing differences may be attributed to how each
model develops and strengthens a significant storm system in the
Plains over the weekend and into early next week.

Right now the model consensus has a 20-40% chance of rain late
Saturday night; 40-60% chance Sunday; 40-50% chance Sunday night and
a 20% chance on Monday.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1225 PM CDT Tue Apr 2 2024

MVFR to IFR conditions will prevail through much of the TAF
period, as we continue to transition from rain to snow
throughout the area. This will be guided by both low cigs and
vis, with some brief periods of LIFR conditions possible in
heavier snow. Currently, cigs are hovering around 500-1000 ft
throughout the area, which will continue though tonight.
Visibilities will range between 3-5 SM for most, with
reductions to 1-2 SM or less in heavier snow. The heaviest of
the snow should move out of the area at/around 00z. From there,
we will remain with vis between 3-5 SM, as light snow will
persist. Winds are on the rise currently, with much of the area
seeing northwest winds between 15-20 KTs, gusting upwards to
30KTs. These gusty conditions will prevail through the TAF
period, with stronger winds expected tomorrow.

&&

.HYDROLOGY...
Issued at 1120 AM CDT Tue Apr 2 2024

Large rainfall amounts over the past 36 hours have led to some
rises in the local rivers. Locations along the lower end of the
Rock and Green Rivers are currently forecasted to go above flood
stage by the end of the week. Gage locations on the Rock River
near Joslin and Moline are expected to go above moderate flood
stage, however that is primarily due to forecasted rainfall
amounts that NWS DVN has lower confidence in achieving as the
current rainfall has developed over the day.

The La Moine River at Colmar is expected to crest above flood
stage in the next few days as well.

Across areas of eastern Iowa and northwestern Illinois, rainfall
over the past 24 hours has saturated topsoils in many locations
leading to water pooling in poor drainage and lowland areas.
Also many smaller streams and creeks are over to near bankfull
conditions, and should remain that way for the next few days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...08
LONG TERM...08
AVIATION...Gunkel
HYDROLOGY...Wilson
Hazardous weather outlook, Apr 2, 9:26 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1026 AM CDT Tue Apr 2 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031530-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1026 AM CDT Tue Apr 2 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Late this morning and early in the afternoon, rain will change
over to snow for most. Highest accumulations are expected along
and north of the Highway 20 Corridor in eastern Iowa and
northwest Illinois, where 2 to 5 inches are forecast, with locally
higher amounts possible. Accumulations of a half inch to 3 inches
are possible for areas along and north of Interstate 80, with the
higher end of that range in the north. This will result in
possible roads impacts this afternoon and evening, with light snow
and gusty winds continuing through tonight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Cold and very windy conditions will be seen on Wednesday with wet
snow continuing. Accumulations up to 1 inch are possible north of
highway 30 on grassy and elevated surfaces.

Northwest winds gusting up to 45 mph will be seen on Wednesday.
These winds in combination with the falling snow may reduce
visibilities in rural and other open areas.

Additional rainfall of 1 to 1.5 inches through Wednesday is
expected to cause rises on Illinois tributary rivers.

.SPOTTER INFORMATION STATEMENT...

Rain and snowfall reports over 1 inch will be appreciated.

Gunkel

In the hours before

Local storm report, Apr 2, 11:06 AM CST, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1206 PM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     Rain             1 N Lowden              41.87N 90.92W
04/02/2024  M1.80 inch       Cedar              IA   CO-OP Observer

            12 hour rainfall total.

&&

arg
Local storm report, Apr 2, 11:56 AM CST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1256 PM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Rain             2 SE Iowa City          41.64N 91.51W
04/02/2024  M2.20 inch       Johnson            IA   Trained Spotter

            Storm total so far.

&&

arg
Local storm report, Apr 2, 12:27 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
127 PM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     Rain             Cantril                 40.64N 92.07W
04/02/2024  M2.50 Inch       Van Buren          IA   Trained Spotter

            Rainfall since yesterday.

&&

Haase
Local storm report, Apr 2, 12:31 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
131 PM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Rain             Wyoming                 42.06N 91.00W
04/02/2024  M2.20 Inch       Jones              IA   Trained Spotter

            Rainfall since midnight.

&&

Haase
Special weather statement, Apr 2, 12:33 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
133 PM CDT Tue Apr 2 2024

IAZ040-051>053-063>068-076>078-ILZ007-009-015-016-024-030100-
Buchanan-Benton-Linn-Jones-Iowa-Johnson-Cedar-Clinton-Muscatine-
Scott-Keokuk-Washington-Louisa-Carroll-Whiteside-Rock Island-
Henry IL-Mercer-
Including the cities of Independence, Vinton, Cedar Rapids,
Anamosa, Marengo, Iowa City, Tipton, Clinton, Muscatine,
Davenport, Bettendorf, Sigourney, Washington, Wapello,
Mount Carroll, Sterling, Moline, Rock Island, Geneseo, and Aledo
133 PM CDT Tue Apr 2 2024

...Periods of Moderate to Heavy Snow Through the Afternoon...

Moderate to heavy snow is moving through the area this afternoon,
generally along the Interstate 80 corridor and north. 1-3 inches
of snow may accumulate, with roads becoming slushy to snow
covered, resulting in slick travel conditions this afternoon and
evening. Temperatures and roads are a little above freezing,
resulting in a wet accumulation on roads, but the higher snowfall
rates at times will allow for some accumulation. After 6pm, roads
should start to improve, as snowfall rates decrease. Expect lower
visibilities in the snow as well, where it may be under a mile at
times. Remember, ice and snow, take it slow!

Gunkel
Local storm report, Apr 2, 1:12 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
212 PM CDT Tue Apr 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     Snow             Lowden                  41.86N 90.92W
04/02/2024  M1.5 Inch        Cedar              IA   CO-OP Observer

            Snow since 1235p. Snow accumulating on
            streets now with 1/4 mi vsby at the moment.

0115 PM     Snow             Dubuque Regional Arpt   42.41N 90.73W
04/02/2024  M0.6 Inch        Dubuque            IA   Official NWS Obs

            Snowfall prior to 1 pm.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Carroll

When
April 2, 1:23 PM CST to April 3, 6:00 PM CST
Where
Carroll forecast zone
Reported by
COOP Observer
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Snowfall reports range from 1.9 inches by a trained spotter 6 miles south southeast of Elmoville to 4.0 inches from a COOP Observer in Mount Carroll.

Winter Weather, Jo Daviess

When
April 2, 1:23 PM CST to April 3, 6:00 PM CST
Where
Jo Daviess forecast zone
Reported by
COOP Observer
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Snowfall reports ranged from 2.0 inches from a trained observer in galena to 4.0 inches from a COOP Observer 3 miles north of Stockton.

Winter Weather, Stephenson

When
April 2, 1:23 PM CST to April 3, 6:00 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Trained spotter snowfall reports ranged from 3.0 inches in Lena to 4.0 3 miles south of Winneshiek.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172066, 1172067, 1172068.